Steroids come with certain social stigmas that make them seem taboo. In fact, people who work out often to get and maintain a muscular physique are often accused of taking anabolic steroids, even if they don’t.
Here, you’ll discover nine signs of steroid use that are factual, and some that are a bit unexpected.
If someone you know suddenly develops a case of “moon face”, it’s possible that he’s using steroids.
Women experience bloating from time to time due to changes in estrogen levels, but when it happens to men, it’s one of the primary signs of steroid use especially with compounds such as Dianabol. Of course, bloating may occur in other areas of the body, too.
The face is the most prevalent, but swollen fingers, hands, feet, toes, and ankles are also possible.
Bloating often gets worse over time, too, especially if the individual is not using a diuretic to help remove excess fluid.
#2 – Gynecomastia
Gynecomastia, also called simply gyno, or “bitch tits”, is one of the most common signs of steroid use. Men rarely develop breasts naturally, so unless he’s had surgery or he has a serious underlying condition, those breasts are a surefire sign that he’s doping.
They develop due to an overabundance of estrogen in the body that occurs when the aromatase enzyme converts extra free testosterone to estrogen. This extra estrogen can cause a bevy of symptoms, but the growth of breast tissue is one of the most common – and most noticeable.
#3 – Acne
Most people outgrow moderate to severe acne by the time they reach adulthood, and while there are other things that may cause breakouts now and then, the sudden development of pimples and zits may indicate steroid use.
This acne may occur on the face, back, or shoulders. Anabolic steroids are essentially hormones, so when someone uses them, it’s like their bodies are going through puberty. Increased sebum (skin oil) is unavoidable, but increases in acne are certainly treatable with numerous OTC products.
#4 – Sudden Growth
Although some people can gain muscle more quickly than others due to genetics, there are limits.
If someone you know is gaining muscle at an unbelievable rate, chances are good he or she has a little exogenous help.
A huge gain in a short period is one of the most prevalent signs of steroid use. Other things can cause gains, as well, and these include HGH, low-dose testosterone used for HRT, and lots of workouts with protein shakes, diet changes, and creatine. However, unless someone is genetically predisposed to huge musculature, which is very rare, steroids are usually the culprit.
#5 – Bad Breath
Bad breath isn’t always the result of smoking, eating garlic, or even poor oral hygiene. In fact, it’s one of the most unexpected signs of steroid use. Some people blame it on the increased intake of proteins and amino acids, however.
Though there are no scientific or clinical studies on the mechanisms behind it, some experts believe that the process of fat burning during a cutting cycle can lead to halitosis. That’s why certain anabolic steroids – namely Winstrol and Tren – cause halitosis more readily than others. Some men never experience this symptom, though.
#6 – Mood Swings
Although true “’roid rage” is rare and only occurs in individuals who use steroids inappropriately, mood swings are one of the more common signs of steroid use.
Increasing testosterone levels have an impact on the body’s production of neurotransmitters, which can cause anything from anger to depression to euphoria. If men do not use AIs during cycles with most steroids (that require them), their bodies will convert excess steroid to estrogen, leading to severe mood swings.
Along those same lines, when men come off of steroids and fail to use PCT supplements correctly, their bodies are suddenly devoid of testosterone. This can make them very moody, and things like depression are common.
#7 – Lack of Sleep
Increased hormone levels in the body can leave people feeling far more energetic than usual. If you notice a friend or family member is sleeping far less than normal, yet still managing to function, it could be one of the signs of steroid use. Some products that aren’t true steroids, like phentermine and Clenbuterol, which are both stimulants, are also notorious for causing sleep disturbances.
Individuals may sleep less, toss and turn, wake frequently, or conversely seem to fall asleep doing normal, everyday activities due to their overexposure to stimulant drugs.
#8 – Hair Loss
Men and women alike can experience hair loss when using steroids, but this is usually only the case if they’re genetically predisposed. However, if you notice someone’s hair thinning more quickly than usual, steroids could be to blame.
Women who start losing hair should immediately stop using steroids as this is one of the first symptoms of virilization – an indication that the testosterone-derived steroid is slowly taking over her estrogen balance, leading to masculinization. It’s one of the primary signs of steroid use in women.
#9 – Sudden Masculinity
It’s sometimes more difficult to spot the signs of steroid use in women, but if you notice a female friend or family member developing masculine characteristics – a deeper voice, larger muscles, or even more masculine facial features – it could be the result of steroid use.
Women may also develop an enlarged clitoris as the predominantly male hormones have an effect on their genitals, and in some cases, this is one of the first warning signs of steroid use for partners to notice.
Things to Keep in Mind
Despite the social stigma that anabolic steroids are harsh drugs that will change the people you know and love into monsters, this is simply not the case in most scenarios.
Like any medication, steroids are generally considered safe when they are used properly and responsibly alongside the right supplements. These warning signs are still important, though, because in almost all cases, they indicate that the person using the steroid is doing so irresponsibly.
The chart below shows which of these signs are mitigatable, and how.
|Warning Sign||Mitigatable?||How to Mitigate|
If someone you know has bad breath, thinning hair, or acne, it doesn’t necessarily mean he or she is doping. However, if you notice all of them combined with mood swings and suddenly huge muscles, they’re probably signs of steroid use.
Approach your friend or family member empathetically and be supportive. Remember that steroid use is not a death sentence, and there is help for those who abuse it.